Discrete & Computational Geometry

, Volume 44, Issue 2, pp 245–252 | Cite as

Dense Periodic Packings of Tetrahedra with Small Repeating Units



We present a one-parameter family of periodic packings of regular tetrahedra, with the packing fraction 100/117≈0.8547, that are simple in the sense that they are transitive and their repeating units involve only four tetrahedra. The construction of the packings was inspired from results of a numerical search that yielded a similar packing. We present an analytic construction of the packings and a description of their properties. We also present a transitive packing with a repeating unit of two tetrahedra and a packing fraction \(\frac{139+40\sqrt{10}}{369}\approx0.7194\).


Packing Hilbert problem Crystallography Polyhedra Regular solid 


  1. 1.
    Agrell, E., et al.: Closest point search in lattices. IEEE Trans. Inf. Theory 48, 2201 (2002) MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Chen, E.R.: A dense packing of regular tetrahedra. Discrete Comput. Geom. 5(2), 214 (2008) CrossRefGoogle Scholar
  3. 3.
    Conway, J.H., Torquato, S.: Packing, tiling and covering with tetrahedra. Proc. Natl. Acad. Sci. USA 103, 10612 (2006) MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Danzer, L.A.: A family of 3D-spacefillers not permitting any periodic or quasiperiodic tiling. In: Chapuis, G., Paciorek, W. (eds.) Aperiodic’94, pp. 11–17. World Scientific, Singapore (1994) Google Scholar
  5. 5.
    Gravel, S., Elser, V.: Divide and concur: a general approach to constraint satisfaction. Phys. Rev. E 78, 036706 (2008) CrossRefGoogle Scholar
  6. 6.
    Haji-Akbari, A., Engel, M., et al.: Disordered, quasicrystalline and crystalline phases of densely packed tetrahedra. Nature 462, 773 (2009) CrossRefGoogle Scholar
  7. 7.
    Hoylman, D.J.: The densest lattice packing of tetrahedra. Bull. Am. Math. Soc. 76, 135 (1970) MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Kuperberg, G., Kuperberg, W.: Double-lattice packings of convex bodies in the plane. Discrete Comput. Geom. 5(1), 389 (1990) MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Mermin, N.D.: The space groups of icosahedral quasicrystals and cubic, orthorhombic, monoclinic, and triclinic crystals. Rev. Mod. Phys. 64, 3 (1992) CrossRefMathSciNetGoogle Scholar
  10. 10.
    Torquato, S., Jiao, Y.: Dense packings of polyhedra: Platonic and Archimedean solids. Phys. Rev. E 80, 041104 (2009) CrossRefMathSciNetGoogle Scholar
  11. 11.
    Torquato, S., Jiao, Y.: Dense packings of the Platonic and Archimedean solids. Nature 460, 876 (2009) CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Laboratory of Atomic and Solid-State PhysicsCornell UniversityIthacaUSA
  2. 2.Department of GeneticsStanford University School of MedicineStanfordUSA

Personalised recommendations